An integrated approach to management involves educating family members about the nature of the delirium syndrome and its potential treatment.[1,2,3] Family concerns, particularly the misinterpretation of symptoms such as agitation, emotional lability, and disinhibition, must be addressed. Depending on the clinical circumstances, guarded optimism regarding reversibility can be expressed. On the basis of discussion with family members, a consensus is then reached on the goals of care; this, in turn, will determine the desired and appropriate level of assessment and therapeutic intervention, which could be directed at identifying and treating underlying precipitants to reverse or improve delirium. The extent of assessment will likely be influenced by the clinical setting, disease variables, and level of distress. It may therefore be appropriate in some situations to forego further assessment and focus solely on symptomatic treatment. Regardless of the level of investigational or therapeutic aggression, symptomatic treatment is usually required in most patients. Ongoing monitoring and reassessment should also occur, particularly when pharmacological sedation is required to initially control symptoms.
Basal cell carcinoma (BCC) is the most common malignancy in people of European descent, with an associated lifetime risk of 30%. While exposure to ultraviolet radiation (UV) is the risk factor most closely linked to the development of BCC, other environmental factors (such as ionizing radiation, chronic arsenic ingestion, and immunosuppression) and genetic factors (such as family history, skin type, and genetic syndromes) also potentially contribute to carcinogenesis. In...
Various environmental strategies have been proposed to reduce the symptomatic distress associated with delirium. These strategies include discrete efforts at reorientation such as a well-lit room with familiar objects, a visible clock or calendar, limited staff changes (and possibly one-on-one nursing care), reduced noise stimulation, and the presence of family.[5,6,7] Although some controversy surrounds the use of physical restraints, their judicious use may sometimes be necessary to prevent self-harm or physical aggression directed at caregivers.
Identification of Underlying Causes and Their Treatment
Delirium reversal is consistent with the goals of care; therefore, the standard management approach in patients with cancer is to search for and treat the reversible precipitants of delirium.[1,2] Although patients with cancer generally have a high level of baseline vulnerability to the development of delirium (owing to factors such as cachexia, hypoalbuminemia, advanced age, and prior dementia), the greatest therapeutic benefit is more likely to be derived from identifying and treating superimposed precipitants with relatively low-burden interventions such as discontinuation or dose reduction of psychoactive medications, subcutaneous fluid administration via hypodermoclysis to treat dehydration, intravenous or subcutaneous bisphosphonate treatment of hypercalcemia, and possibly oral or intravenous antibiotics to treat infection.[9,10] This process typically involves a careful history and physical examination in addition to basic laboratory tests and imaging. If no obvious precipitant is identified on preliminary searching, the decision to proceed with more invasive or elaborate tests is mainly determined by the goals of care.
Opioid analgesics, required in most patients with advanced disease, are among the psychoactive agents that precipitate delirium most frequently.[9,11] A prospective cohort study in an oncology inpatient population (n = 114) demonstrated that patients exposed to daily oral opioid doses of more than 90 mg of morphine or morphine equivalents were at significantly higher risk of developing delirium. These results are still significant when controlling for the effects of corticosteroids, benzodiazepines, and other psychotropic medications. However, this study did not provide enough data (on comorbidities, laboratory values, etc.) to determine which patients specifically were at risk for delirium when exposed to more than 90 mg of opioids per day. Patients with delirium should be assessed for other symptoms that suggest opioid neurotoxicity, for example, tactile hallucinations, agitation, myoclonus, allodynia, hyperalgesia, and possibly seizures. It is postulated that this toxic state relates to the accumulation of the parent opioid compound or its metabolites.[11,13] Intervention in the form of dose reduction or opioid switching in association with assisted hydration typically allows for clearing of the offending opioid or its metabolites. On identifying opioid toxicity, therefore, it is important to search for other precipitants such as dehydration or infection. A common clinical scenario consists of a patient with infection who may become drowsy, take less fluid, become dehydrated, and then exhibit signs of opioid toxicity, including delirium. Therapeutic intervention should target the triad of precipitants in this scenario. (Refer to the Opioid switching section in the PDQ summary on Pain for more information.)